Secondary Logo

Toxicology Rounds: Beware the Snake (Head) in the Grass

Gussow, Leon, MD

doi: 10.1097/01.EEM.0000530447.67452.b7
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Figure

Figure

The capsaicin took effect just as the Chicago toxicology group sat down for its annual dinner at the 2017 North American Congress of Clinical Toxicology meeting in Vancouver, BC. We all started coughing and lacrimating, along with everyone else seated in the Cambodian restaurant. We first thought the chef was frying up a particularly hot pepper to add to the jumbo prawns.

As it turned out, though, someone outside of the restaurant had been attacked with pepper spray, and it drifted into the restaurant. The symptoms soon resolved, and our group got back to the meal and the rest of the conference. As usual, the NACCT was good for many interesting poster presentations. The following were some of my favorites.

Back to Top | Article Outline

Snake Bite

A 53-year-old man was brought to the emergency department after sustaining a bite to his hand from a rattlesnake he had just decapitated. He was bradycardic and dyspneic when EMS got to him. He suffered a cardiac arrest during air transport, but he regained spontaneous circulation after 15 minutes of CPR. He was bleeding from multiple sites on arrival at the hospital. Lab tests showed coagulopathy with low fibrinogen level and platelet count, along with a D-dimer that was “immeasurably high.”

The snake was never specifically identified, but the incident occurred in an area populated primarily by the Prairie rattlesnake (Crotalus viridis.) The patient was treated with a total of 23 vials of Crotalidae polyvalent immune Fab antivenin. Unfortunately, he had sustained catastrophic anoxic encephalopathy, and died on hospital day four after care was withdrawn.

Benjamin Willenbring, MD, et al., from the Minnesota Poison Control System, presented this poster, noting that a venomous snake's bite reflex can persist for several hours after death and decapitation, a phenomenon well documented on numerous YouTube videos. A chef in China's Guangdong province died in 2014 after being bitten by the head of the Indochinese spitting cobra (Naja siamensis) he had decapitated 20 minutes before. The authors said their poster represents the first such fatal case reported in the medical literature.

A living snake can modulate the dose of venom delivered during a strike. It is not known if this control mechanism survives after the head is severed. The severity and rapidity of reaction in this case suggests that the venom was injected into the vascular system.

Back to Top | Article Outline

A New Synthetic Cannabinoid

Concern regarding synthetic cannabinoids faded somewhat in 2017 with all the news about the ongoing opioid crisis. A poster presented by Tharwat El Zahran, MD, et al., from the Georgia Poison Center reminded us that synthetic cannabinoids are still with us, and that underground and foreign chemists continue to tweak structures, creating new molecules that emerge one or two steps ahead of the law.

A combative 24-year-old man presented with a pulse rate of 105 bpm, a blood pressure of 180/100 mm Hg, a temperature of 39°C, a respiratory rate of 23 bpm, and an oxygen saturation of 99% on room air. Laboratory evaluation showed lactic acidosis (serum lactate 5.1) and rhabdomyolysis. The urine drug screen was negative, and the ECG showed normal rhythm and intervals.

The initial working diagnosis was meningitis. Lumbar puncture results were unremarkable, and all cultures were negative. The patient received hemodialysis on hospital days five and six because of acute kidney injury (peak creatinine 9.7). His mental status improved after dialysis, and he reported smoking “synthetic marijuana” before hospital admission.

Tests on initial serum samples revealed the presence of 4-cyano CUMYL-BUTINACA (SGT-78), a synthetic cannabinoid that had previously been identified in Europe. The authors cited unofficial sources that describe SGT-78 as being more potent than some other similar synthetic cannabinoids. The authors noted that it was likely that the drug or its metabolites are long-lasting and cleared through the kidneys because the patient's mental status improved only after hemodialysis.

Synthetic cannabinoids are potent agonists at cannabinoid type 1 (CB1) receptors. Effects from smoking these products can be dangerous and unpredictable because these receptors are widely distributed in various areas of the brain. Well-documented adverse effects from smoking them include anxiety, agitation, violent behavior, hallucinations, rhabdomyolysis, seizures, and the 2016 “zombie outbreak” in New York City. (N Engl J Med 2017;376[3]:235.) Fatalities have been associated with some of these agents.

Back to Top | Article Outline

Cannabis Seizures?

Can ingesting marijuana cause seizures? A case presented in a poster by Keith Baker, MD, and Christopher Hoyte, MD, from the Rocky Mountain Poison & Drug Center in Denver suggests the answer is yes.

A 1-year-old boy was brought to the emergency department for altered mental status. At home he was noted to be “staring” and unresponsive. He had several similar episodes after arrival at the hospital that resolved with lorazepam and were thought to represent seizure activity. A urine drug screen was positive for cannabinoids.

Laboratory and radiological workup did not point to any other cause, and the child was back to baseline the next day. The family said he might have ingested marijuana cigarette butts at home. A serum level of the THC metabolite THC-COOH was 186 ng/dl, which the authors stated was the highest ever reported after acute THC ingestion.

It may seem counterintuitive that marijuana ingestion could cause seizures because cannabinoids have been proposed as a therapy for certain types of epilepsy. But it is important to remember that the specific component used to treat Dravet syndrome, a severe pediatric seizure disorder, is cannabidiol, a nonpsychoactive drug. Marijuana itself contains dozens of additional cannabinoids as well as terpenes, alkaloids, and hundreds of other chemicals. The effects are unpredictable. The authors concluded that marijuana ingestion should be included in the differential diagnosis of any first-time pediatric seizure activity.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.